Alert archive / Alabama / Areal Flood Warnings in 2020

Areal Flood Warning 21, NWS Birmingham, AL

February 18, 20204 counties in Alabama

NWS Birmingham, AL issued this areal flood warning at Feb 18, 2020, 1:30 PM CST for 4 counties in Alabama. It was in force for 6 hr. 9 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Feb 18, 2020, 1:30 PM CST (19:30 UTC)
Expired
Feb 18, 2020, 7:30 PM CST
In force
6 hr
Issued by
NWS Birmingham, AL
Area
Storm-based polygon
Flood severity
None

Counties Blount County, AL, Cherokee County, AL, Etowah County, AL, St. Clair County, AL

The radar

The Northeast Alabama radar (KHTX), 96 km from the middle of the area, began a volume at 19:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 18, 2:00 PM CSTFLOOD2 Wnw Tennala, ALWATER COVERING PORTION OF CR 55 NEAR CR 71. DEPTH UNKNOWN.
Feb 18, 2:00 PM CSTFLOODCentre, ALPORTION OF PARK ST FLOODED. TYPICAL FLOOD-PRONE LOCATION.
Feb 18, 2:30 PM CSTFLOOD4 Ssw Brooksville, ALPORTION OF CR 30 JUST OFF HWY 79 DEEMED IMPASSABLE DUE TO WATER COVERING THE ROADWAY.
Feb 18, 2:30 PM CSTFLOOD5 Nne Blountsville, ALWATER COVERING PORTIONS OF HACKNEY RD AND ALLDREDGE RD.
Feb 18, 2:30 PM CSTFLOODMoshat, ALWATER COVERING PORTION OF HWY 411 BETWEEN CR 69 AND CR 225.
Feb 18, 3:00 PM CSTFLOOD5 Ene Blountsville, ALWRIGHT RD DEEMED IMPASSABLE JUST OFF HWY 79 DUE TO WATER OVER THE ROAD.
Feb 18, 3:00 PM CSTFLOODMclarty, ALMOMAN RD DEEMED IMPASSABLE NEAR CR 21 IN THE HORTON COMMUNITY DUE TO WATER OVER THE ROAD.
Feb 18, 3:20 PM CSTFLOOD2 Wnw Hendrix, ALCOLD BRANCH CUT OFF RD DEEMED IMPASSABLE AT THE BRIDGE DUE TO WATER OVER THE ROAD.
Feb 18, 3:20 PM CSTFLOOD3 Ssw Brooksville, ALOLD SCOTT RD DEEMED IMPASSABLE BETWEEN THE 3700 AND 3900 BLOCK.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 7.5 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2020-02-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2020-02-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 348 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
-325 J/kg
Mixed-layer LCL
461 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
348 m²/s²
0-3 km storm-relative helicity
336 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

469 
WGUS44 KBMX 181930
FLWBMX

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Birmingham AL
130 PM CST Tue Feb 18 2020

ALC009-019-055-115-190130-
/O.NEW.KBMX.FA.W.0021.200218T1930Z-200219T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Blount AL-Etowah AL-St. Clair AL-Cherokee AL-
130 PM CST Tue Feb 18 2020

The National Weather Service in Birmingham has issued a

* Flood Warning for...
  Blount County in central Alabama...
  Etowah County in northeastern Alabama...
  Northern St. Clair County in central Alabama...
  Cherokee County in northeastern Alabama...

* Until 730 PM CST Tuesday.

* At 129 PM CST, Doppler radar indicated thunderstorms producing 
  heavy rain which will cause flooding. Between one and two inches 
  of rain has already fallen.

* Some locations that will experience flooding include...
  Gadsden, Rainbow City, Oneonta, Attalla, Hokes Bluff, Springville,
  Centre, Cedar Bluff, Blountsville, Cleveland, Little River Canyon
  National Preserve, Forney, Centre Municipal Airport, Dallas,
  Glencoe, Warrior, Ashville, Sardis City, Locust Fork and Steele.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Please report flooding to your local law enforcement agency when you
can do so safely.

A Flood Warning means that flooding is imminent or occurring. All
interested parties should take necessary precautions immediately.

&&

LAT...LON 3452 8551 3396 8540 3397 8574 3394 8574
      3396 8584 3391 8597 3381 8613 3376 8652
      3384 8676 3382 8695 3391 8692 3397 8677
      3412 8663 3412 8660 3425 8651 3426 8645
      3410 8630 3418 8619 3420 8584 3437 8563

$$

56
1 follow-up statement
446 
WGUS84 KBMX 182209
FLSBMX

Flood Statement
National Weather Service Birmingham AL
409 PM CST Tue Feb 18 2020

ALC009-019-055-115-190130-
/O.CON.KBMX.FA.W.0021.000000T0000Z-200219T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Blount AL-Etowah AL-St. Clair AL-Cherokee AL-
409 PM CST Tue Feb 18 2020

...A FLOOD WARNING REMAINS IN EFFECT UNTIL 730 PM CST FOR BLOUNT...
ETOWAH...NORTHERN ST. CLAIR AND CHEROKEE COUNTIES...

At 406 PM CST, emergency management reported slow moving 
thunderstorms with very heavy rainfall across the warned area. 
Numerous roads have been reported as impassable due to flooding. 
Additional moderate to heavy rainfall is possible over the next 
several hours which could worsen localized flooding impacts.

Some locations that will experience flooding include...
Gadsden, Rainbow City, Oneonta, Attalla, Hokes Bluff, Springville,
Centre, Cedar Bluff, Blountsville, Cleveland, Little River Canyon
National Preserve, Forney, Centre Municipal Airport, Dallas, Glencoe,
Warrior, Ashville, Sardis City, Locust Fork and Steele.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Please report flooding to your local law enforcement agency when you
can do so safely.

A Flood Warning means that flooding is imminent or occurring. All
interested parties should take necessary precautions immediately.

&&

LAT...LON 3452 8551 3396 8540 3397 8574 3394 8574
      3396 8584 3391 8597 3381 8613 3376 8652
      3384 8676 3382 8695 3391 8692 3397 8677
      3412 8663 3412 8660 3425 8651 3426 8645
      3410 8630 3418 8619 3420 8584 3437 8563

$$

40/Sizemore

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this areal flood warning went out at Feb 18, 11:44 AM CST, 1 hour 46 minutes earlier.

Area forecast discussion, Feb 18, 11:44 AM CST, 1 hour 46 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
1144 AM CST Tue Feb 18 2020

.UPDATE...
For 18Z Aviation.

&&

.SHORT TERM...
/Updated at 0320 AM CST Tue Feb 18 2020/

Through Wednesday.

Rain chances will remain high through the morning in the east as the
first wave moves out of the area. Clouds remain thick for the day as
we await a second wave to work into the region during the afternoon.
With the possible break in rain, temperatures will have a chance to
get up into the mid 60s north to low 70s south before the widespread
rains set up after 3 pm. Once the sun sets the front will begin to
work through the region. Look for the front to be near or just south
of the I-85 corridor by sunrise on Wednesday. Lows for the night
will drop into the 40s in the northwest behind the front, to upper
50s ahead of the front. There is a growing concern for flooding
potential across portions of Central Alabama as the rain and storms
will train over an area that already received or will be receiving
1/2 to 1" of rain through sunrise this morning. There is a
possibility that the same areas could receive another 1.5 to 2.5" by
this time Wednesday morning. Given the fact the ground is still
quite saturated and creeks and streams are still quite high, this
amount of rain over a short window could result in localized flash
flooding. Therefore we have issued a Flash Flood Watch through 6 AM
Wednesday.

The front clears the area Wednesday morning before stalling out to
our south. Much of the afternoon will be dry across the area. By the
evening hours, southerly flow will return and lift moisture up and
over the front, thus increasing rain chances across the south and
eventually into the north overnight. Exactly how far north it works
by sunrise Thursday is questionable, but at this time it appears the
best chances will be along and south of the I-22/I-20 corridors.

16

.LONG TERM...
/Updated at 0320 AM CST Tue Feb 18 2020/

Thursday through Tuesday.

The cold front is stalled across our southern most counties as
another upper level shortwave trough lifts northeastward through the
area. This will lead to widespread rain along and to the north of
the frontal boundary most of the day. This round of rain will
generally be light stratiform rain with 0.5 - 1.5 inches total
with the highest chances in the southern half of Central AL.
Temps won't increase much due to the cold front remaining to our
south, so look for highs in the 40s. Lack of instability will
prevent any convective potential.

A secondary surge of cold/dry air finally pushes the rain south and
east of our area Thursday night, and by Friday morning, temperatures
across the north will have dropped into the upper 20s to low 30s.
Friday and Saturday will have mostly clear skies with highs in the
50s.

A trough moves through the Rockies and develops a surface low that
lifts through the Great Plains Sunday night into Monday. Guidance
continues to show this system bringing our next chance for rain, but
models have struggled with how the trough will evolve and what the
track of the low will be. Therefore, I've continued trending PoPs up
Sunday afternoon through Tuesday, but will hold off mentioning any
thunderstorm chances until guidance comes into better agreement.

25/Owen

&&

.AVIATION...
18Z TAF Discussion.

A front will bring periods of scattered rain and thunderstorms
this evening and overnight. Uncertainty remains on the coverage
of thunderstorms...so only included VCTS at each TAF site for
now. Low level moisture will remain abundant through the TAF
period...with generally LIFR to IFR ceilings statewide. Winds
remaining brisk in the morning could limit fog development
some...though still expecting around IFR visibilities during the
morning Wednesday. Any stronger shower or thunderstorm could
further lower ceilings or visibilities at each TAF site.

24

&&

.FIRE WEATHER...

Widespread rain is expected today through Wednesday. Highest
amounts of rainfall through this period will be along and south
of I-20. Low clouds and patchy fog are expected tonight, with
cloud decks remaining below 1kft through at least Tuesday evening.
Winds will be from the south ahead of an approaching front, then
becoming northerly as the front moves southward Tuesday night and
Wednesday. A second round of rain moves in Thursday behind the
front. Rain chances finally end Friday through Saturday as high
pressure builds in.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     66  47  55  42  44 / 100  90  30  40  60
Anniston    68  49  55  43  46 / 100 100  40  50  70
Birmingham  69  48  55  44  46 / 100  90  30  60  70
Tuscaloosa  70  49  56  46  48 / 100  90  30  70  80
Calera      69  50  56  45  47 / 100 100  40  70  80
Auburn      68  56  58  45  46 /  90 100  60  80  90
Montgomery  74  57  61  48  50 /  90 100  60  90  90
Troy        73  61  62  49  50 /  60  80  60  90  90

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
Flash Flood Watch through late tonight for the following
counties: Autauga...Bibb...Blount...Calhoun...Chambers...
Cherokee...Chilton...Clay...Cleburne...Coosa...Elmore...Etowah...
Fayette...Greene...Hale...Jefferson...Lamar...Lee...Marion...
Perry...Pickens...Randolph...Shelby...St. Clair...Sumter...
Talladega...Tallapoosa...Tuscaloosa...Walker...Winston.

&&
Hazardous weather outlook, Feb 18, 11:01 AM CST, 2 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
1101 AM CST Tue Feb 18 2020

ALZ011>015-017>050-192015-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
1101 AM CST Tue Feb 18 2020

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook through Tonight.

Moderate to heavy rain today and tonight may lead to localized flash
flooding in low-lying or poor drainage areas. Rainfall totals
expected to be one to three inches with locally higher amounts.

Many river basins across Central Alabama are in flood stage. Please
see the latest river statements for specific details.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

River basins will continue to experience flooding over the next
several days. Please see the latest river statements for specific
details.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management may be needed
today and tonight for flooding.

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 17, 11:52 PM CSTSpecial Weather StatementBMXMarion23 min
Feb 18, 2:57 AM CSTFlash Flood WatchBMXAutauga, Bibb, Blount, Calhoun, Chambers, Cherokee and 24 more22 hr
Feb 18, 6:56 AM CSTDense Fog AdvisoryBMXAutauga, Barbour, Bullock, Dallas, Elmore, Lowndes and 3 more3 hr
Feb 18, 7:03 AM CSTRiver Flood WarningBMXChambers, Elmore, Macon, Randolph, Tallapoosa7 hr
Feb 18, 10:40 AM CSTAreal Flood AdvisoryBMXFayette, Lamar, Marion, Walker, Winston6 hr
Feb 18, 12:45 PM CSTAreal Flood WarningBMXCherokee48 hr
Feb 18, 2:52 PM CSTAreal Flood AdvisoryBMXFayette, Jefferson, Pickens, Tuscaloosa, Walker6 hr
Feb 18, 4:23 PM CSTSpecial Weather StatementBMXTuscaloosa52 min
Feb 18, 4:31 PM CSTAreal Flood AdvisoryBMXFayette, Lamar, Marion, Walker, Winston5 hr
Feb 18, 4:45 PM CSTAreal Flood AdvisoryBMXCalhoun, Cleburne, Jefferson, St. Clair, Shelby, Talladega6 hr
Feb 18, 5:43 PM CSTFlash Flood WarningBMXJefferson, Shelby, Tuscaloosa3 hr

Nearby

Areal Flood Warnings in Alabama, 2020Every areal flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.